Thunderstorm Wind, Hamilton
- When
- August 19, 4:50 PM MST
- Where
- Hamilton County, 6.79 mi NNE of Syracuse
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.070, -101.700
Wind gusts were estimated at 60 mph.
A weak front and upper level disturbance helped to generate scattered thunderstorms during the evening, a few of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak front and upper level disturbance helped to generate scattered thunderstorms during the evening, a few of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 19, 12:09 PM MST, 4 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 209 PM CDT THU AUG 19 2010 .DISCUSSION... DAYS 1-2... FOR DAYS 1 AND 2, THE DAY 1 FORECAST IS A BIT MORE INTERESTING. A SURFACE TROUGH FROM CENTRAL NEBRASKA TO SOUTHEASTERN COLORADO WILL MOVE EVER SO SLOWLY EAST INTO WESTERN KANSAS AND ONLY BE FROM NEAR WAKEENEY TO ELKHART BY 12Z FRIDAY. WHILE AT THE UPPER LEVELS, ONE SHORT WAVE WILL MOVE FROM CENTRAL COLORADO TO NORTHWESTERN KANSAS BY 00Z TONIGHT. ANOTHER SLIGHTLY STRONGER UPPER SHORT WAVE IS ON THE HEELS OF THE FIRST AND SHOULD BE JUST NORTH OF OUR CWA BY 12Z FRIDAY. WITH ALL THIS IN MIND, HAVE A SHARP GRADIENT FROM 70 PERCENT (LIKELY) IN THE HYS AREA TO 20 PERCENT (SLIGHT CHANCE) IN THE SOUTHERN CWA. FOR NOW, DO NOT THINK WE WILL HAVE ANY SEVERE STORMS, BUT HEAVY RAIN CANNOT BE RULED OUT NORTH OF I-70. THE UPPER ANALYSIS OF THE 700MB CHART SHOWED THE +14C ISOTHERM ACROSS NEARLY ALL OF OUT CWA, SO NO LARGE HAIL IS ANTICIPATED. THE 12Z U/A SOUNDING SUGGESTS A FEW GUSTS TO 50 MPH ARE POSSIBLE, AND THE 200MB JET LEVELS ARE ONLY IN THE 40KT RANGE AND NOT PROGGED TO BE GREATER BY 12Z. THERE COULD BE A FEW STRAGGLING STORMS IN OUR EAST FRIDAY MORNING, DUE TO THE SLOW MOVING DYNAMIC FEATURES. IN THE EASTERN 2 TIERS OF COUNTIES, HAVE KEPT 30 POPS ACROSS THE NORTH AND 20 POPS FARTHER SOUTH. THEN AS THE SUN RETURNS AND HEATS UP THE SURFACE FRIDAY, THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN OUR SOUTHEAST CORNER LATE FRIDAY AFTERNOON. AFTER THAT CHANCE DIMINISHES, THERE WILL BE CLEARING SKIES AND A RETURN TO SOUTHERLY LOW LEVEL FLOW. WE WILL HEAT UP QUICKLY ON SATURDAY, GIVEN THIS TIME OF YEAR, SO HAVE THE HOTTEST TEMPS NEAR 100F IN THE P28 AREA, AND SLIGHTLY COOLER IN THE DDC/GCK AREAS WITH HIGHS IN THE MID 90S. DAYS 3-7... SUNNY, HOT, DRY WEATHER IS STILL IN THE OFFING FOR THIS WEEKEND AS A HIGH AMPLITUDE RIDGE DEVELOPS OVER THE MIDDLE OF THE CONUS. TEMPS WILL BE ABOVE NORMAL ONCE AGAIN OVER MUCH OF SW KS WITH HIGHS GENERALLY IN THE MID 90S. AT THE SAME TIME HOWEVER, A RATHER STRONG TROF FOR THIS TIME OF YEAR (CURRENTLY MOVING THROUGH THE BERING SEA) WILL MOVE INTO THE PACNW AND NRN ROCKIES. THE TROUGH THEN MOVES INTO THE NRN PLAINS ON MONDAY WHICH PUSHES A SUBSTANTIAL FRONT SOUTH THROUGH THE PLAINS. THE MEDIUM RANGE MODELS ARE REMARKABLY CONSISTENT IN TIMING AND STRENGTH OF THIS FRONT AND SHOW IT ENTERING NRN KS LATE MON. SW KS WILL BE AHEAD OF THE FRONT ALL DAY MON AND THIS WILL ALLOW TEMPS TO APPROACH THE CENTURY MARK MON AFTERNOON, POSSIBLY FOR THE LAST TIME THIS YEAR. THE FRONT THEN PLUNGES THROUGH SW KS MON NIGHT INTO TUE AM. THE MODELS ARE ADVERTISING THAT THIS MAY BE THE FIRST REAL FRONT IN SOME TIME WITH ACTUAL COLD ADVECTION BEHIND IT. WHILE UPPER DYNAMICS ARE CONFINED TO THE NRN PLAINS, THE MODELS ARE QUITE CONSISTENT IN SHOWING PRECIP WITH THE FRONT, EVEN AT NIGHT. THEY ARE PROBABLY OVERDONE, BUT THOUGHT IT WAS WORTH AT LEAST 20 POPS FOR NOW. TWEAKED TEMPS DOWN FOR TUE AND WED BEHIND THIS FRONT AND EVEN THE U80S WE NOW HAVE WILL BE WAY TOO HIGH IF THE MODELS (WITH THEIR L-M70S SFC TEMPS POST-FROPA) ARE CORRECT. WE SHOULD SEE THINGS DRY OUT BY MID NEXT WEEK BUT THE MODELS (WITH SUPPORT OF THE MAJORITY OF ENSEMBLE MEMBERS) ARE SHOWING YET ANOTHER STRONG TROF MOVING THROUGH THE NRN PLAINS DURING WEEK TWO WHICH WILL LIKELY SEND ANOTHER FRONT SOUTH INTO THE CENTRAL PLAINS. -WRIGHT && .AVIATION... VFR LIKELY AT ALL TERMINALS THROUGH AT LEAST 20/03Z. GUSTY S-SW FLOW WILL CONTINUE OVER SW KS THROUGH THIS EVENING AS THE SFC TROF TIGHTENS OVER SE COLORADO. A WEAK FRONT WILL MOVE INTO SW KS THIS EVENING AND MAY PRODUCE A FEW TS/SHRA, MAINLY NORTH AND WEST OF A LINE FROM KGCK TO KHYS. STORMS SHOULD DIE OUT AFTER SUNSET AND THEN THE FRONT WILL MOVE THROUGH ALL TAFS SITES OVERNIGHT WITH WINDS SHIFTING TO NW BY TOMORROW AM. -WRIGHT && .PRELIMINARY POINT TEMPS/POPS... DDC 67 94 67 96 / 30 20 10 10 GCK 66 93 67 96 / 30 20 10 10 EHA 66 97 66 96 / 20 10 10 0 LBL 67 95 67 97 / 20 10 10 10 HYS 60 94 68 95 / 70 30 10 10 P28 71 97 70 98 / 20 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN12/34/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 938 AM CDT THU AUG 19 2010 KSZ030-031-043>046-061>066-074>081-084>090-201445- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 938 AM CDT THU AUG 19 2010 /838 AM MDT THU AUG 19 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 7 PM CDT ALONG AND WEST OF A DIGHTON TO LIBERAL LINE. BY MID TO LATE EVENING, THERE IS A CHANCE THUNDERSTORMS WILL BECOME MORE ORGANIZED ESPECIALLY NORTH OF KANSAS HIGHWAY 96. FREQUENT LIGHTNING, HEAVY RAIN AND GUSTY WINDS TO NEAR 55 MPH ARE THE EXPECTED HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS TO PERSIST NORTH OF I-70 INTO THE LATE FRIDAY MORNING, AND A SLIGHT CHANCE FOR THUNDERSTORMS EARLY FRIDAY MORNING EAST OF A LINE FROM LAKIN TO LIBERAL. THEN FRIDAY AFTERNOON, THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF A LINE FROM LARNED TO DODGE CITY AND MEADE. ANY OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAIN, SMALL HAIL AND CLOUD TO GROUND LIGHTNING. THERE IS A SLIGHT CHANCE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON INTO LATE EVENING, AND AGAIN WEDNESDAY AFTERNOON AND INTO THE EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT MAINLY NORTH OF HIGHWAY 96. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
5 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Power lines were blown down.
Winds were estimated to be 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259164, 259165, 259163, 259166, 259167.